Alert archive / California / Red Flag Warnings in 2013

Red Flag Warning 5, NWS Reno, NV

July 10, 2013Lassen County, California; Washoe County, Nevada

NWS Reno, NV issued this red flag warning at Jul 10, 2013, 7:43 AM PDT for Lassen County, California; Washoe County, Nevada. It took effect at Jul 10, 2013, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2013, 7:43 AM PDT (14:43 UTC)
In effect from
Jul 10, 2013, 1:00 PM PDT
Expired
Jul 10, 2013, 9:29 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 116 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 2.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3563 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WWUS85 KREV 101443
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
743 AM PDT WED JUL 10 2013

...GUSTY WINDS WITH LOW HUMIDITY THIS AFTERNOON AND EVENING...

CAZ278-NVZ450-458-110500-
/O.NEW.KREV.FW.W.0005.130710T2000Z-130711T0500Z/
EASTERN LASSEN COUNTY-WESTERN NEVADA SIERRA FRONT-
NORTHERN WASHOE COUNTY-
743 AM PDT WED JUL 10 2013

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN
LASSEN COUNTY...NORTHERN WASHOE COUNTY... AND THE WESTERN NEVADA
SIERRA FRONT...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING.

* AFFECTED AREA...FIRE ZONE 278 EASTERN LASSEN COUNTY...FIRE 
  ZONE 450 WESTERN NEVADA SIERRA FRONT AND FIRE ZONE 458 
  NORTHERN WASHOE COUNTY.

* WINDS...15 TO 20 MPH WITH GUSTS TO 35 MPH. WIND PRONE LOCATIONS
  AND HIGHER SLOPES MAY SEE GUSTS OF 40 TO 45 MPH.

* HUMIDITY...7 TO 14 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.  

&&

$$

HTTP://WEATHER.GOV/RENO
1 follow-up statement
938 
WWUS85 KREV 110429
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
929 PM PDT WED JUL 10 2013

CAZ278-NVZ450-458-110530-
/O.CAN.KREV.FW.W.0005.000000T0000Z-130711T0500Z/
EASTERN LASSEN COUNTY-WESTERN NEVADA SIERRA FRONT-
NORTHERN WASHOE COUNTY-
929 PM PDT WED JUL 10 2013

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE RED FLAG
WARNING FOR THIS EVENING.

WINDS HAVE DROPPED WELL BELOW CRITERIA AND THEREFORE THE RED FLAG
WARNING FOR FIRE WEATHER ZONES 278...450 AND 458 HAS BEEN CANCELED.

GUSTY WINDS ARE EXPECTED TO RETURN ON THURSDAY AND CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED IN SOME SPOTS. HEADLINES WILL BE
ISSUED WITH THE MORNING FORECAST PACKAGE AFTER FORECASTERS ASSESS
THE LATEST MODEL DATA AND PINPOINT THE WINDIEST LOCATIONS THURSDAY
AFTERNOON AND EVENING.

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 10, 5:15 AM PDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 10, 5:15 AM PDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
515 AM PDT WED JUL 10 2013

FIRE WEATHER SECTION ADDED

.SYNOPSIS...

TODAY AND THURSDAY, MOISTURE WILL WORK AROUND HIGH PRESSURE
CENTERED OVER THE FOUR CORNERS AND BRING INCREASED CLOUD COVER,
ISOLATED SHOWERS AND THUNDERSTORMS, AS WELL AS SLIGHTLY COOLER
HIGH TEMPERATURES. DRY SOUTHWEST FLOW RETURNS FOR FRIDAY AND
SATURDAY WITH TEMPERATURES REBOUNDING TO SLIGHTLY ABOVE AVERAGE
BY SUNDAY.

&&

.SHORT TERM...

THERE HAS BEEN A BIT OF A SHIFT IN THINKING WITH THE FORECAST
THROUGH TONIGHT REGARDING CONVECTION. AN UPPER LOW OFF THE CALIFORNIA
COAST WILL MOVE INTO NORTHWEST CALIFORNIA LATE TONIGHT. MEANWHILE
TO THE SOUTH, COPIOUS MID AND UPPER LEVEL MOISTURE WILL SPREAD
OVER WESTERN NEVADA AND EASTERN SIERRA THIS AFTERNOON AND EVENING
WHILE THE LOWER LAYERS REMAIN FAIRLY DRY. THE INCOMING MOISTURE
AND FORCING FROM THE DISTURBANCE MAKE IT HARD TO RULE OUT AT LEAST
SOME MODEST CONVECTION (BOTH SURFACE BASED THIS AFTERNOON AND THEN
ELEVATED TONIGHT). TO BACK THIS UP, THE GFS AND NAM NOW INDICATE SOME
WEAK MID LEVEL INSTABILITY SUPPORTIVE OF ELEVATED CONVECTION THIS
EVENING FOR WESTERN NEVADA AND LATER TONIGHT FOR THE BASIN AND
RANGE EAST OF RENO. WITH THE DRY LOWER LAYERS AND SOME MODERATE MID
LEVEL FLOW, ANY THUNDERSTORMS LOOK TO BE DRY BRINGING THE THREAT
FOR SOME DRY LIGHTNING STRIKES. NOTE THAT WITH INSTABILITY ALOFT
WEAK WE ARE GOING WITH A SLIGHT CHANCE OF THUNDERSTORMS (RATHER
THAN ISOLATED) FORM MUCH OF THE BASIN TONIGHT AS STORMS MAY NEVER
FORM AND WIND UP JUST BEING SCATTERED ALTOCUMULUS BUILDUPS (ACCAS).

THURSDAY, THE DEEP MOISTURE BEGINS TO SHIFT OFF INTO EASTERN
NEVADA AS TONIGHT'S DISTURBANCE MOVES INTO OREGON AND IDAHO AS
DRIER SOUTHWEST FLOW IMPINGES ON THE REGION. THIS IS EXPECTED TO
KICK THE THREAT FOR THUNDERSTORMS OUT IN WEST-CENTRAL NEVADA AND
SOUTH TO MONO COUNTY. IT WILL ALSO BRING GUSTY AFTERNOON AND
EVENING WINDS TO THE SIERRA FRONT.

FOR FRIDAY, I HAVE KEPT IT DRY FOR ALL AREAS. HOWEVER, THE NAM IS
NOW HOLDING MOISTURE IN OVER MONO AND MINERAL COUNTIES IN THE
AFTERNOON FOR THE THREAT OF ISOLATED THUNDERSTORMS. STILL, AS THE
GFS, ECMWF, AND THE SREF DO NOT SHOW THE CONVECTIVE THREAT I HAVE
LEFT IT DRY FOR NOW. SNYDER

.LONG TERM...SATURDAY THROUGH TUESDAY...

VERY FEW CHANGES MADE TO THE LONG TERM FORECAST. DRY CONDITIONS
REMAIN IN PLACE AS THE RIDGE OF HIGH PRESSURE BUILDS OVER THE GREAT
BASIN WITH CONTINUED TROUGHING OFF THE WEST COAST. TEMPERATURES WILL
START TO WARM UP SUNDAY THROUGH EARLY NEXT WEEK WITH HIGH
TEMPERATURES IN THE UPPER 90S IN WESTERN NEVADA. LATEST RUN OF GFS
IS MUCH COOLER WITH TEMPERATURES ON SUNDAY, HOLDING THE WARM UP
UNTIL MONDAY.

BREEZY AFTERNOON AND EVENING WINDS WILL BE LIKELY THROUGH THE LONG
TERM, WITH OVERALL DRY CONDITIONS. A FEW WEAK SHORTWAVES MOVE
THROUGH THE TROUGH AND INTO NORTHERN CA OVER THE WEEKEND AND EARLY
NEXT WEEK WITH POTENTIAL FOR SOME STRONGER GUSTS. FORECASTER
CONFIDENCE IS VERY LOW ON THE TIMING OF THESE.

WE WILL BE ON PERIPHERY OF SOME MONSOONAL MOISTURE PUSHING UP INTO
SOUTHERN AND EASTERN NEVADA, SO ONLY THINKING THAT A FEW CLOUDS WILL
BE LIKELY FOR THE SIERRA AND WESTERN NEVADA WITH A MID-LEVEL CAP
KEEPING THUNDERSTORMS OUT OF THE AREA. A FEW WEAK SHORTWAVES MOVE
THROUGH THE TROUGH AND INTO NORTHERN CA OVER THE WEEKEND AND EARLY
NEXT WEEK WITH POTENTIAL FOR SOME STRONGER GUSTS. HOON

&&

.AVIATION...

MOISTURE RETURNING FROM THE SOUTH WILL RESULT IN INCREASED CLOUDS
AND POSSIBLY A FEW THUNDERSTORMS SOUTH OF HIGHWAY 50 TODAY AND
TONIGHT. INCREASED SW FLOW ALOFT WILL PUSH THIS MOISTURE EAST
THURSDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS EAST OF A LINE FROM
FALLON TO BRIDGEPORT.

FLIGHT LEVEL VISIBILITY RESTRICTIONS ARE POSSIBLE FROM SMOKE
ORIGINATING FROM BOTH THE BISON AND KYBURZ FIRES. THE SMOKE MAY
SETTLE INTO THE SIERRA VALLEYS FROM THE KYBURZ FIRE AND ALONG THE
SIERRA FRONT EARLY THIS MORNING...REDUCING SLANT RANGE VISIBILITY ON
APPROACHES. 20/HOON

&&

.FIRE WEATHER...

COMPLEX FIRE WEATHER PATTERN EXPECTED OVER THE NEXT COUPLE DAYS,
WITH NEAR CRITICAL CONDITIONS ALONG THE SIERRA FRONT AND A SLIGHT
CHANCE OF DRY THUNDERSTORMS SOUTH AND EAST OF RENO.

LATEST NAM/SREF/GFS ARE COMING IN STRONGER WITH WINDS ALONG THE
SIERRA FRONT FOR TODAY, ESPECIALLY LATE IN THE DAY. SHORTWAVE TROUGH
MOVING INTO NORTHERN CA MAY BE MOVING IN A BIT FASTER THAN
PREVIOUSLY THOUGHT, WITH WINDS ALOFT INCREASING FOR THE NORTHERN
HALF OF THE FORECAST AREA LATE THIS AFTERNOON AND EVENING. NEAR
CRITICAL CONDITIONS ARE EXPECTED FOR MOST LOCATIONS, WITH LOCALIZED
RED FLAG CONDITIONS FOR WIND PRONE AREAS ALONG AND EAST OF HIGHWAY
395 ROM MINDEN-GARDNERVILLE NORTH TO SUSANVILLE.

SURGE OF MOISTURE IS STILL EXPECTED TO MOVE IN LATER TODAY WHICH
WILL HELP TO RAISE HUMIDITY VALUES FOR AREAS SOUTH OF
RENO-CARSON-TAHOE. MOST OF THE MOISTURE WILL BE IN THE MID AND HIGH
LEVELS OF THE ATMOSPHERE, WITH INCREASING POTENTIAL FOR ELEVATED
CONVECTION. CONDITIONS DON'T LOOK GREAT FOR ELEVATED THUNDERSTORMS,
BUT THE POTENTIAL IS DEFINITELY EVIDENT WITH MODIFIED SOUNDINGS
SHOWING AROUND 40-90 J/KG OF CAPE. CONFIDENCE REMAINS FAIRLY LOW,
BUT IF WE DO DEVELOP ANY THUNDERSTORMS THIS AFTERNOON AND
TONIGHT, THEY WILL BE DRY WITH LITTLE TO NO RAINFALL. MIDLEVEL FLOW
IS ON THE INCREASE WITH A DRY BOUNDARY LAYER. THERE IS ALSO A CHANCE
FOR GUSTY AND ERRATIC WINDS WITH ANY ELEVATED STORMS THAT DO DEVELOP
ROUGHLY SOUTH AND EAST OF MINDEN THIS AFTERNOON AND EVENING, THEN
SPREADING NORTHWARD INTO PERSHING AND CHURCHILL COUNTIES OVERNIGHT
TONIGHT.

BREEZY CONDITIONS ARE EXPECTED INTO THURSDAY, WITH ANOTHER NEAR
CRITICAL WIND DAY. GUSTS TO 30 MPH ARE EXPECTED FOR MOST LOCATIONS
NORTH OF INTERSTATE 80, WITH HIGHER GUSTS POSSIBLE IN WIND PRONE
AREAS. THE DEEPER MOISTURE REMAINS SOUTH OF I-80, LIMITING THE
CHANCE OF CRITICAL CONDITIONS THERE. HOON

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

Nearby

Red Flag Warnings in California, 2013Red Flag Warnings in Nevada, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.